Alert archive / New Hampshire / Tornado Warnings in 2010
Tornado Warning 4, NWS Gray, ME
NWS Gray, ME issued this tornado warning at Jul 21, 2010, 6:19 PM EDT for Carroll County, New Hampshire. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2010, 6:19 PM EDT (22:19 UTC)
- Expired
- Jul 21, 2010, 7:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
County Carroll County, NH
The radar
The Portland,ME radar (KGYX), 71 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:56 PM EDT | TSTM WND DMG | Tuftonboro, NH | TREES AND WIRES DOWN ON MIDDLE ROAD IN TUFTONBORO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 11:27 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
470 WFUS51 KGYX 212219 TORGYX NHC003-212315- /O.NEW.KGYX.TO.W.0004.100721T2219Z-100721T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAY ME 619 PM EDT WED JUL 21 2010 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE... * UNTIL 715 PM EDT * AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES NORTHWEST OF OSSIPEE...OR NEAR MOULTONBOROUGH...MOVING EAST AT 25 MPH. THIS IS A DANGEROUS STORM AND HAS A HISTORY OF PRODUCING DAMAGE FOR THE LAST SEVERAL HOURS. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OSSIPEE AND EFFINGHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE REPORT A TORNADO...HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR SOUTHWESTERN MAINE AND NEW HAMPSHIRE. && LAT...LON 4385 7099 4364 7098 4372 7135 4380 7135 TIME...MOT...LOC 2218Z 270DEG 23KT 4376 7127 $$ JC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Jul 21, 5:36 PM EDT, 43 minutes earlier.
Area forecast discussion, Jul 21, 5:36 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAY ME 536 PM EDT WED JUL 21 2010 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING AS A COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT WILL CROSS NEW HAMPSHIRE AND MAINE OVERNIGHT. HIGH PRESSURE WILL BUILD IN FROM THE WEST THURSDAY...AND PRODUCE A COOLER AND DRIER DAY WITH A GUSTY NORTHWEST WIND. HUMIDITY BEGINS TO INCREASE AGAIN IN FRIDAY. A WEAK WARM FRONT WILL APPROACH FROM THE SOUTHWEST FRIDAY NIGHT AND WILL STALL OVER NORTHERN AND CENTRAL MAINE ON SATURDAY. A COLD FRONT WILL CROSS THE REGION SATURDAY NIGHT AS INTENSIFYING LOW PRESSURE CROSSES SOUTHERN QUEBEC. A STRONG NORTHWEST FLOW WILL SET UP BEHIND THE FRONT ON SUNDAY. HIGH PRESSURE WILL BUILD OVER THE REGION MONDAY AND TUESDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... ---UPDATED--- PRIMARY FORECAST CONCERN IS OBVIOUSLY THE ONGOING SEVERE WEATHER EVENT. STORMS CURRENTLY MOVING ACROSS NORTHERN NEW HAMPSHIRE AND SOUTHERN MAINE. EXPECT THAT WE MAY SEE SOME ADDITIONAL DEVELOPMENT OVER SOUTHERN NEW HAMPSHIRE WHERE THE COLUMN HAS NOT BEEN WORKED OVER YET. STORMS WILL LIKELY CONTINUE INTO THE EVENING HOURS...BUT SHOULD BEGIN TO WANE AS WE MOVE FURTHER AWAY FROM DIURNAL HEATING. HAVE UPDATED THE FORECAST TO ADJUST POPS A BIT TO BETTER REFLECT WHERE CONVECTION IS OCCURING. ANOTHER ISSUE THAT POPPED UP WAS THE SPEED WITH WHICH THE FOG AND STRATUS CAME ONSHORE. HAVE ADDED AREAS OF FOG TO THE FORECAST ALONG COASTAL AREAS. /PREVIOUS DISCUSSION.../ SVR THREAT CONTINUES ACROSS THE ENTIRE CWA. ATTM...BEST ASCENT ASSOCIATED WITH THIS SYSTEM COMING THROUGH NY STATE...AND WILL MOVE EAST OVER THE NEXT SEVERAL HOURS...AND THEREFORE EXPECT STORMS TO INTENSIFY OVER NH AND EVENTUALLY WORK INTO ME. COLD AIR ALOFT...AND WARM SFC TEMPS EXPECTED TO PROVIDE ENOUGH INSTABILITY TOT AP INTO STRONGER WINDS ALOFT. WILL LKLY SEE CONVECTION CONTINUE THRU THE 00Z WATCH EXPIRATION TIME...AND PERHAPS A LITTLE BEYOND THAT. EXPECTING SOME FOG DEVELOPMENT BEYOND THE STORMS AS ACTUAL SFC FRONT WILL LAG A FEW HOURS BEHIND. WILL START TO SEE SOME CLEARING IN WRN ZONES AFTER MIDNIGHT. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... ANY LINGERING CLOUDS WILL BREAK UPS SHORTLY AFTER SUNRISE AS NW WINDS PICK UP AND BEGIN TO GUST TO 25 MPH OR SO. SOME MTN CLOUDS/SHRA WILL BE POSSIBLE DUE TO COLD AIR ALOFT AND TERRAIN INFLUENCES. OTHERWISE...MAINLY SUNNY...DRIER AND BREEZY CONDITIONS ARE IN STORE. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... HIGH PRESSURE CRESTS OVER THE REGION THURSDAY NIGHT BRINGING MOSTLY CLEAR SKIES AND LIGHT WINDS. OVERNIGHT LOWS SHOULD BE MOSTLY IN THE 50S...WITH SOME UPPER 40S ALONG NORTHERN MOUNTAIN VALLEYS AND LOWER 60S ALONG THE NEW HAMPSHIRE SEACOAST. CLOUD COVER AND RELATIVE HUMIDITY INCREASES FRIDAY AFTERNOON AS A WARM FRONT APPROACHES THE AREA. DAYTIME HIGH TEMPERATURES WILL REACH INTO THE 70S TO AROUND 80. SCATTERED SHOWERS AND THUNDERSTORMS RETURN FRIDAY NIGHT AND SATURDAY AS A LOW PRESSURE SYSTEM PASSES JUST TO THE NORTH OF THE FORECAST AREA. SHOWERS COULD BECOME MORE NUMEROUS SATURDAY NIGHT AS A COLD FRONT PUSHES THROUGH THE REGION. DRIER WEATHER RETURNS EARLY NEXT WEEK AS A LARGE HIGH PRESSURE AREA MOVES EAST FROM THE GREAT LAKES. TEMPERATURES SHOULD BE NEAR SEASONAL NORMALS EXCEPT FOR ABOVE NORMAL MINIMUM TEMPERATURES DURING THE WEEKEND. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... SHORT TERM...EXPECT SCT TSRA BY THE AFTERNOON WITH PERIODS OF MVFR IN HEAVY RAIN AND BR...ENDING BY AROUND MIDNIGHT...LOW CLOUDS AND FOG LOOK TO KEEP IFR CONDITIONS IN FOR MOST OF THE OVERNIGHT. VFR RETURNS THURSDAY WITH GUSTY NW WINDS. LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... VFR CONDITIONS CONTINUE THURSDAY NIGHT AND FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS WITH ASSOCIATED MVFR/IFR CONDITIONS MOVE BACK IN FRIDAY NIGHT AND SATURDAY. VFR CONDITIONS RETURN FOR SUNDAY AND MONDAY. && .MARINE... SHORT TERM...WINDS AND SEAS BELOW SCA CRITERIA...BUT STRONG TO SEVERE STORMS WILL BE POSSIBLE INTO THIS EVENING...WITH GUSTY AND FREQUENT LIGHTNING. LONG TERM /THURSDAY NIGHT THROUGH MONDAY/....WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH MONDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && NEAR TERM...POHL
Hazardous weather outlook, Jul 21, 11:44 AM EDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1144 AM EDT WED JUL 21 2010 MEZ007>009-012>014-018>028-NHZ001>010-013-014-221545- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 1144 AM EDT WED JUL 21 2010 ...SEVERE THUNDERSTORM WATCH 507 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-221545- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 1144 AM EDT WED JUL 21 2010 ...SEVERE THUNDERSTORM WATCH 507 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 21, 2:08 PM EDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 208 PM EDT WED JUL 21 2010 NHZ003>006-212115- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON- SOUTHERN CARROLL- INCLUDING THE CITIES OF...LITTLETON...NORTH CONWAY...LEBANON... HANOVER...PLYMOUTH...WOLFEBORO...OSSIPEE 208 PM EDT WED JUL 21 2010 ...SHOWERS AND THUNDERSTORMS WILL ROLL THROUGH CENTRAL NEW HAMPSHIRE... SHOWERS AND THUNDERSTORMS WILL CROSS THROUGH CENTRAL NEW HAMPSHIRE BETWEEN 200 AND 330 PM. BRIEF HEAVY DOWNPOURS MAY DROP A QUICK ONE TO TWO INCHES OF RAIN IN SOME COMMUNITIES. WINDS MAY GUST OVER 35 MPH IN A FEW OF THE STRONGER STORMS. TEMPERATURES WILL REMAIN IN THE LOWER TO MID 80S. JC
Special weather statement, Jul 21, 3:23 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 323 PM EDT WED JUL 21 2010 MEZ012-018-019-NHZ002>004-006-212230- SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN CARROLL- INCLUDING THE CITIES OF...RUMFORD...NORWAY...FRYEBURG...OXFORD... SANFORD...BERWICK...NORTH WINDHAM...GORHAM...BRIDGTON...BERLIN... LANCASTER...LITTLETON...NORTH CONWAY...WOLFEBORO...OSSIPEE 323 PM EDT WED JUL 21 2010 ...LOCALLY HEAVY DOWNPOURS LIKELY THROUGH 5 PM... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL NEW HAMPSHIRE AND INTERIOR SOUTHWEST MAINE THROUGH 5 PM. A QUICK INCH OF RAIN WILL FALL WITH SOME OF THESE STORMS. TEMPERATURES WILL REMAIN IN THE LOWER 80S. JC
Local storm report, Jul 21, 4:58 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
458 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL LITTLETON 44.31N 71.77W
07/21/2010 M0.50 INCH GRAFTON NH PUBLIC
PUBLIC REPORTS HALF INCH HAIL IN LITTLETON.
0439 PM TSTM WND DMG 3 NE STANDISH 43.76N 70.51W
07/21/2010 CUMBERLAND ME LAW ENFORCEMENT
CUMBERLAND COUNTY SHERIFFS OFFICE REPORTED TREES DOWN ON
POWERLINES ACROSS WESCOTT ROAD NORTH OF GORHAM.
&&
DAGLocal storm report, Jul 21, 5:33 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
533 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL WARREN 43.92N 71.89W
07/21/2010 E1.00 INCH GRAFTON NH PUBLIC
PUBLIC REPORTS QUARTER SIZE HAIL FELL FOR 10 MINUTES IN
WARREN.
0454 PM TSTM WND DMG 5 S PIERMONT 43.90N 72.09W
07/21/2010 GRAFTON NH TRAINED SPOTTER
TRAINED SPOTTER REPORTED NUMEROUS DOWNED TREE LIMBS AND
DIME SIZED HAIL IN ORFORD.
&&
DAGLocal storm report, Jul 21, 5:36 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
536 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL WARREN 43.92N 71.89W
07/21/2010 E1.00 INCH GRAFTON NH PUBLIC
PUBLIC REPORTS QUARTER SIZE HAIL FELL FOR 10 MINUTES IN
WARREN.
&&
DAGLocal storm report, Jul 21, 5:53 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
553 PM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL N THORNTON 43.89N 71.68W
07/21/2010 E1.00 INCH GRAFTON NH PUBLIC
PUBLIC REPORTS ONE INCH HAIL IN THORNTON.
&&
DAGThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 4:35 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Grafton | 85 min |
| Jul 21, 4:42 PM EDT | Severe Thunderstorm Warning | GYX | Carroll, Coos, Grafton | 63 min |
| Jul 21, 5:44 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Grafton | 91 min |
| Jul 21, 5:46 PM EDT | Areal Flood Advisory | GYX | Grafton | 3 hr |
| Jul 21, 5:49 PM EDT | Severe Thunderstorm Warning | GYX | Carroll, Coos | 71 min |
| Jul 21, 7:02 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Merrimack, Rockingham, Strafford | 88 min |
| Jul 21, 7:28 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Grafton, Merrimack, Rockingham, Sullivan | 92 min |
Nearby
Tornado Warnings in New Hampshire, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.